Alert archive / California / Beach Hazards Statements in 2015

Beach Hazards Statement 10, NWS San Diego, CA

June 30, 2015Orange County, California

NWS San Diego, CA issued this beach hazards statement at Jun 30, 2015, 3:56 PM PDT for Orange County, California. It was in force for 64 min.

The area

The counties it named.

The facts

Issued
Jun 30, 2015, 3:56 PM PDT (22:56 UTC)
Expired
Jun 30, 2015, 5:00 PM PDT
In force
64 min
Issued by
NWS San Diego, CA

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WHUS46 KSGX 302256
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
356 PM PDT TUE JUN 30 2015

...LIGHTNING THREAT ALONG ORANGE COUNTY BEACHES UNTIL 500 PM...
...LIGHTNING HAS ENDED AT SAN DIEGO COUNTY BEACHES...

.THUNDERSTORMS CONTINUED MOVING NORTHWEST THROUGH ORANGE COUNTY
SHORTLY BEFORE 400 PM. LIGHTNING WILL OCCUR ALONG THE SOUTHERN
ORANGE COUNTY BEACHES UNTIL AROUND 415 PM...AND NORTHERN ORANGE
COUNTY BEACHES UNTIL BETWEEN 430 PM AND 500 PM.

CAZ043-010000-
/O.CAN.KSGX.BH.S.0009.000000T0000Z-150701T0000Z/
SAN DIEGO COUNTY COASTAL AREAS-
356 PM PDT TUE JUN 30 2015

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE BEACH
HAZARDS STATEMENT. 

THUNDERSTORMS HAVE EXITED THE AREA.

$$

CAZ552-010000-
/O.NEW.KSGX.BH.S.0010.150630T2256Z-150701T0000Z/
ORANGE COUNTY COASTAL AREAS-
356 PM PDT TUE JUN 30 2015

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A BEACH
HAZARDS STATEMENT FOR LIGHTNING...WHICH IS IN EFFECT UNTIL 5 PM
PDT THIS AFTERNOON.

* LOCATION...ORANGE COUNTY BEACHES.

* TIMING...THROUGH 415 PM ALONG SOUTHERN ORANGE COUNTY BEACHES AND
  UNTIL BETWEEN 430 PM AND 500 PM ALONG NORTHERN ORANGE COUNTY
  BEACHES.

* IMPACTS...POSSIBLE DEADLY LIGHTNING STRIKES AT THE BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS STRONG
RIP CURRENTS...ELEVATED SURF HEIGHTS...MINOR TIDAL OVERFLOW...OR
LIGHTNING ARE POSSIBLE AT LOCAL BEACHES. OBEY POSTED WARNING
SIGNS AND FLAGS AND TALK TO A LIFEGUARD BEFORE SWIMMING. USE
CAUTION WHEN IN OR NEAR THE WATER AND ALWAYS SWIM NEAR A
LIFEGUARD.

&&

$$

MAXWELL
1 follow-up statement
624 
WHUS46 KSGX 302357
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
457 PM PDT TUE JUN 30 2015

CAZ552-010100-
/O.EXP.KSGX.BH.S.0010.000000T0000Z-150701T0000Z/
ORANGE COUNTY COASTAL AREAS-
457 PM PDT TUE JUN 30 2015

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 PM PDT THIS
AFTERNOON...

LIGHTNING HAS DIMINISHED SINCE 430 PM...AND THE THREAT OF
LIGHTNING HAS ENDED AT THE BEACHES FOR THE REST OF THIS AFTERNOON.

$$

MAXWELL

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Jun 30, 2:14 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 30, 2:14 PM PDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
214 PM PDT TUE JUN 30 2015

.SYNOPSIS...
A DISTURBANCE MOVING THROUGH THE AREA WILL CONTINUE TO PRODUCE
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...MAINLY IN SAN DIEGO
COUNTY...WITH MORE SHOWERS AND THUNDERSTORMS POSSIBLE FOR MOST AREAS
LATE TONIGHT INTO WEDNESDAY MORNING DUE TO ANOTHER DISTURBANCE
PASSING THROUGH. ANY THUNDERSTORMS THAT OCCUR IN THE LOWER
ELEVATIONS COULD PRODUCE DRY LIGHTNING STRIKES. HIGH PRESSURE OVER
THE GREAT BASIN AND LOW PRESSURE OFF THE CALIFORNIA AND BAJA COASTS
WILL CONTINUE TO DIRECT A FLOW OF MID AND HIGH LEVEL MONSOONAL
MOISTURE ACROSS SOUTHERN CALIFORNIA FOR MUCH OF THE WEEK INTO EARLY
NEXT WEEK. THIS WILL SUPPORT A CHANCE OF THUNDERSTORMS THROUGH
THURSDAY...MAINLY NEAR THE MOUNTAINS AND PORTIONS OF THE DESERTS
DURING THE AFTERNOON HOURS. MINOR DRYING IS POSSIBLE FOR SATURDAY
WITH ANOTHER CHANCE FOR AFTERNOON THUNDERSTORMS FOR THE MOUNTAINS
AND DESERTS SUNDAY AND MONDAY. TEMPERATURES WILL PEAK TODAY...THEN
COOL TO NEAR TO SLIGHTLY BELOW AVERAGE FOR FRIDAY THROUGH EARLY NEXT
WEEK. A SHALLOW MARINE LAYER AND WEAK ONSHORE FLOW WILL PRODUCE
PATCHY NIGHT AND MORNING LOW CLOUDS AND FOG NEAR THE COAST AND
WESTERN VALLEYS AT TIMES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AFTERNOON RADAR SHOWS VERY ACTIVE THUNDERSTORM ACTIVITY OVER SAN DIEGO
COUNTY THIS AFTERNOON...AS THE DISTURBANCE FROM EARLIER THAT WAS
OVER NORTHERN BAJA AND SONORA MEXICO HAS SPARKED NUMEROUS
THUNDERSTORMS...SOME OF WHICH PROMPTED SEVERE THUNDERSTORM WARNINGS.
THE THUNDERSTORMS SHOULD DIE OFF BY THIS EVENING AFTER THE
DISTURBANCE MOVES OFF TO THE WEST.

ON WATER VAPOR SATELLITE...A LARGE RIDGE REMAINS IN PLACE OVER THE
GREAT BASIN...WITH A LOW FAR TO THE SOUTH-SOUTHWEST OF SAN
DIEGO...RESULTING IN THE CONTINUED MOIST SOUTHEAST FLOW ALOFT.
MODELS SHOW INDICATIONS THAT AN EASTERLY WAVE COULD MOVE OVER THE
AREA TONIGHT INTO WEDNESDAY MORNING...BRINGING A PLUME OF MID AND
UPPER LEVEL MOISTURE. RECENT MODEL RUNS SHOW THE THIS WAVE PRODUCING
WIDESPREAD SHOWERS AND SPRINKLES...WITH POSSIBLE
THUNDERSTORMS...LATE TONIGHT THROUGH WEDNESDAY MORNING FOR MOST OF
THE AREA...SO THE FORECAST HAS BEEN ADJUSTED FOR THIS.

THE INCREASING CLOUDS FROM THIS MID-TO-UPPER LEVEL MOISTURE SURGE
COULD PLAY A FACTOR IN INHIBITING LATE MORNING/AFTERNOON MOUNTAIN
CONVECTION FOR WEDNESDAY...AS THE CLOUD COVER WOULD REDUCE DAY-TIME
HEATING...AND THEREFORE DECREASE THE INSTABILITY. THE CLOUDS ALSO
WILL PLAY A ROLE IN BRINGING OVERALL COOLER CONDITIONS TO THE
FORECAST AREA.

THE FLOW BECOMES A LOT WEAKER ON THURSDAY AND FRIDAY...WHICH WOULD
MEAN THAT STORMS WOULD BE SLOW-MOVING. HOWEVER...MOISTURE IS ALSO
DIMINISHED ON THOSE DAYS...WITH THE GFS ONLY SHOWING UP TO 1.15
INCHES OF PRECIPITABLE WATER...AND THE NAM12 SHOWING 0.80 INCHES.
COOLING WILL CONTINUE AS WELL AS THE RIDGE WEAKENS OVER OUR
AREA...WITH DAY-TIME HIGHS REACHING NEAR TO SLIGHTLY BELOW NORMAL.
THE SHALLOW MARINE LAYER WILL CONTINUE THROUGH FRIDAY...WITH NIGHT
AND MORNING PATCHY STRATUS AND FOG OVER THE COAST AND EXTREME
WESTERN VALLEYS.

FOR SATURDAY THROUGH EARLY NEXT WEEK...THE RIDGE MOVES OVER THE FOUR
CORNERS REGION...AND THE FLOW ALOFT TURNS SOUTHERLY. THE GFS SHOWS
MOST OF THE MOISTURE DURING THIS PERIOD STAYING TO OUR EAST...WITH
MINIMAL CHANCES FOR ANY AFTERNOON CONVECTION...WHILE THE ECMWF IS
SLIGHTLY MORE MOIST...POSSIBLY ENOUGH FOR SOME AFTERNOON
THUNDERSTORMS/SHOWERS OVER THE MOUNTAINS SUNDAY AND MONDAY. LOOK FOR
TEMPERATURES TO CONTINUE TO BE NEAR TO SLIGHTLY BELOW NORMAL. THE
MARINE LAYER SHOULD DEEPEN AND BECOME LESS PATCHY...WITH NIGHT AND
MORNING STRATUS OVER THE COAST AND WESTERN VALLEYS.

&&

.AVIATION...
302050Z...COAST/VALLEYS... AFTERNOON AND EVENING
SHOWERS/THUNDERSTORMS...DECREASING DURING THE NIGHT. LOW CLOUDS
BASED AROUND 500-1000 FEET MSL...TOPS AROUND 1500 FEET MSL OVER THE
COASTAL WATERS...MOVING INLAND OVERNIGHT. CONFIDENCE IN OCCURRENCE
OF THE LOW CLOUDS IN THE KSAN TAF FOR TONIGHT IS MODERATE...AND
CONFIDENCE IN THE TIMING IS MODERATE.

MTNS/DESERTS...AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS.
THUNDERSTORM TOPS TO NEAR 50000 FT MSL. LOCAL GUSTY SURFACE
WINDS...AND LOCAL VIS RESTRICTIONS IN HEAVY RAIN POSSIBLE. SHOWERS
AND THUNDERSTORMS DECREASING DURING THE NIGHT.

&&

.MARINE...
150 PM...SHOWERS AND THUNDERSTORMS DECREASING DURING THE
NIGHT...OTHERWISE NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH
FRIDAY.

&&

.BEACHES...
150 PM...SHOWERS AND THUNDERSTORMS DECREASING DURING THE
NIGHT. FREQUENT LIGHTNING POSSIBLE DURING THUNDERSTORMS.

&&

.SKYWARN...
SKYWARN ACTIVATION IS REQUESTED FOR SAN DIEGO COUNTY. SKYWARN
ACTIVATION MAY BE NECESSARY FOR THE OTHER COUNTIES THIS AFTERNOON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...HARRISON
AVIATION/MARINE...SMALL

In the hours before

Local storm report, Jun 30, 3:17 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
317 PM PDT TUE JUN 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND GST     6 SSE AGUANGA           33.36N 116.84W
06/30/2015  M47 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION PALOMAR MTN (HIGH POINT
            LOOKOUT) /AT571/

&&

BA
Local storm report, Jun 30, 3:18 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
318 PM PDT TUE JUN 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     NON-TSTM WND GST 1 NW CORONADO           32.70N 117.20W
06/30/2015  M39 MPH          SAN DIEGO          CA   ASOS

            ASOS STATION NORTH ISLAND /NZY/

&&

NI
Local storm report, Jun 30, 3:20 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 PM PDT TUE JUN 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     3 SSE VALLEY CENTER     33.18N 116.99W
06/30/2015  M40 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION LAKE WOHLFORD /LKWSD/

&&

NI
Local storm report, Jun 30, 3:38 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
338 PM PDT TUE JUN 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     LAKELAND VILLAGE        33.64N 117.35W
06/30/2015                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            TREE DOWN ACROSS WHOLE RD IN LAKELAND
            VILLAGE.

&&

SHARRISO
Local storm report, Jun 30, 3:43 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
343 PM PDT TUE JUN 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     FLOOD            5 NE POWAY              33.03N 116.96W
06/30/2015                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            CHP REPORTS MUD SLIDE ACROSS ROADWAY AT
            HIGHLAND VALLEY ROAD AND ARCHIE MOORE ROAD
            IN POWAY.

&&

SHARRISO
Local storm report, Jun 30, 3:47 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
347 PM PDT TUE JUN 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      3 SW RAMONA             33.01N 116.91W
06/30/2015                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            CHP REPORTS SECOND HAND REPORT OF FLASH
            FLOOD WASH OUT WITH 1.5 FEET OF SOIL ACROSS
            THE PAVEMENT AT HIGHLAND VALLEY ROAD AND
            HIGHWAY 67 NEAR RAMONA.

&&

SHARRISO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:38 PM PDTSpecial Weather StatementSGXSan Diego52 min
Jun 30, 1:06 PM PDTBeach Hazards StatementSGXSan Diego3 hr
Jun 30, 1:19 PM PDTSpecial Weather StatementSGXSan Diego41 min
Jun 30, 1:53 PM PDTSevere Thunderstorm WarningSGXSan Diego52 min
Jun 30, 2:00 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego60 min
Jun 30, 2:01 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego59 min
Jun 30, 2:08 PM PDTSevere Thunderstorm WarningSGXSan Diego34 min
Jun 30, 2:42 PM PDTAreal Flood AdvisorySGXRiverside, San Diego2 hr
Jun 30, 2:53 PM PDTSpecial Weather StatementSGXSan Diego37 min

Nearby

Beach Hazards Statements in California, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.